A case of stiff-person syndrome due to secondary adrenal insufficiency

Research output: Contribution to journalArticle

Abstract

We report a case of flexion contractures in a patient's legs secondary to postpartum hypopituitarism. A 56-year-old woman presented with a 3-year history of worsening flexion contractures of the hips and knees. On admission, her hips and knees could not be extended, and she had muscle stiffness and tenderness to palpation of the lower extremities. We first suspected stiff-person syndrome or Isaacs' syndrome because of her muscle stiffness. However, multiple hormones did not respond to stimulation tests, and an MRI of the brain showed atrophy of the pituitary gland with an empty sella. A subsequent interview revealed that she had suffered a severe hemorrhage while delivering her third child. She was diagnosed with panhypopituitarism and started on cortisol replacement therapy. After 1 week of treatment with hydrocortisone (10 mg/day), her symptoms quickly improved. We then added 75 μg/day of thyroid hormone. During the course of her treatment, autoantibodies against VGKC complex were found to be weakly positive. However, we considered the antibodies to be unrelated to her disease, because her symptoms improved markedly with low-dose steroid treatment. There are a few reports describing flexion contractures of the legs in patients with primary and secondary adrenal insufficiency. As these symptoms are similar to those seen in stiff-person syndrome, adrenal and pituitary insufficiency should be taken into account to achieve the correct diagnosis and treatment in patients with flexion contractures and muscle stiffness.

Original languageEnglish
Pages (from-to)298-302
Number of pages5
JournalClinical Neurology
Volume57
Issue number6
DOIs
Publication statusPublished - Jan 1 2017

Fingerprint

Stiff-Person Syndrome
Adrenal Insufficiency
Contracture
Hypopituitarism
Muscles
Hydrocortisone
Leg
Knee
Hip Contracture
Isaacs Syndrome
Therapeutics
Addison Disease
Palpation
Pituitary Gland
Thyroid Hormones
Autoantibodies
Atrophy
Hip
Lower Extremity
Steroids

All Science Journal Classification (ASJC) codes

  • Clinical Neurology

Cite this

A case of stiff-person syndrome due to secondary adrenal insufficiency. / Mizuno, Yuri; yamaguchi, hiroo; Uehara, Taira; yamashita, kenichiro; Yamasaki, Ryo; Kira, Jun-Ichi.

In: Clinical Neurology, Vol. 57, No. 6, 01.01.2017, p. 298-302.

Research output: Contribution to journalArticle

@article{dbc17e3794ee44d29380a2a06650d6ec,
title = "A case of stiff-person syndrome due to secondary adrenal insufficiency",
abstract = "We report a case of flexion contractures in a patient's legs secondary to postpartum hypopituitarism. A 56-year-old woman presented with a 3-year history of worsening flexion contractures of the hips and knees. On admission, her hips and knees could not be extended, and she had muscle stiffness and tenderness to palpation of the lower extremities. We first suspected stiff-person syndrome or Isaacs' syndrome because of her muscle stiffness. However, multiple hormones did not respond to stimulation tests, and an MRI of the brain showed atrophy of the pituitary gland with an empty sella. A subsequent interview revealed that she had suffered a severe hemorrhage while delivering her third child. She was diagnosed with panhypopituitarism and started on cortisol replacement therapy. After 1 week of treatment with hydrocortisone (10 mg/day), her symptoms quickly improved. We then added 75 μg/day of thyroid hormone. During the course of her treatment, autoantibodies against VGKC complex were found to be weakly positive. However, we considered the antibodies to be unrelated to her disease, because her symptoms improved markedly with low-dose steroid treatment. There are a few reports describing flexion contractures of the legs in patients with primary and secondary adrenal insufficiency. As these symptoms are similar to those seen in stiff-person syndrome, adrenal and pituitary insufficiency should be taken into account to achieve the correct diagnosis and treatment in patients with flexion contractures and muscle stiffness.",
author = "Yuri Mizuno and hiroo yamaguchi and Taira Uehara and kenichiro yamashita and Ryo Yamasaki and Jun-Ichi Kira",
year = "2017",
month = "1",
day = "1",
doi = "10.5692/clinicalneurol.cn-001008",
language = "English",
volume = "57",
pages = "298--302",
journal = "Clinical Neurology",
issn = "0009-918X",
publisher = "Societas Neurologica Japonica",
number = "6",

}

TY - JOUR

T1 - A case of stiff-person syndrome due to secondary adrenal insufficiency

AU - Mizuno, Yuri

AU - yamaguchi, hiroo

AU - Uehara, Taira

AU - yamashita, kenichiro

AU - Yamasaki, Ryo

AU - Kira, Jun-Ichi

PY - 2017/1/1

Y1 - 2017/1/1

N2 - We report a case of flexion contractures in a patient's legs secondary to postpartum hypopituitarism. A 56-year-old woman presented with a 3-year history of worsening flexion contractures of the hips and knees. On admission, her hips and knees could not be extended, and she had muscle stiffness and tenderness to palpation of the lower extremities. We first suspected stiff-person syndrome or Isaacs' syndrome because of her muscle stiffness. However, multiple hormones did not respond to stimulation tests, and an MRI of the brain showed atrophy of the pituitary gland with an empty sella. A subsequent interview revealed that she had suffered a severe hemorrhage while delivering her third child. She was diagnosed with panhypopituitarism and started on cortisol replacement therapy. After 1 week of treatment with hydrocortisone (10 mg/day), her symptoms quickly improved. We then added 75 μg/day of thyroid hormone. During the course of her treatment, autoantibodies against VGKC complex were found to be weakly positive. However, we considered the antibodies to be unrelated to her disease, because her symptoms improved markedly with low-dose steroid treatment. There are a few reports describing flexion contractures of the legs in patients with primary and secondary adrenal insufficiency. As these symptoms are similar to those seen in stiff-person syndrome, adrenal and pituitary insufficiency should be taken into account to achieve the correct diagnosis and treatment in patients with flexion contractures and muscle stiffness.

AB - We report a case of flexion contractures in a patient's legs secondary to postpartum hypopituitarism. A 56-year-old woman presented with a 3-year history of worsening flexion contractures of the hips and knees. On admission, her hips and knees could not be extended, and she had muscle stiffness and tenderness to palpation of the lower extremities. We first suspected stiff-person syndrome or Isaacs' syndrome because of her muscle stiffness. However, multiple hormones did not respond to stimulation tests, and an MRI of the brain showed atrophy of the pituitary gland with an empty sella. A subsequent interview revealed that she had suffered a severe hemorrhage while delivering her third child. She was diagnosed with panhypopituitarism and started on cortisol replacement therapy. After 1 week of treatment with hydrocortisone (10 mg/day), her symptoms quickly improved. We then added 75 μg/day of thyroid hormone. During the course of her treatment, autoantibodies against VGKC complex were found to be weakly positive. However, we considered the antibodies to be unrelated to her disease, because her symptoms improved markedly with low-dose steroid treatment. There are a few reports describing flexion contractures of the legs in patients with primary and secondary adrenal insufficiency. As these symptoms are similar to those seen in stiff-person syndrome, adrenal and pituitary insufficiency should be taken into account to achieve the correct diagnosis and treatment in patients with flexion contractures and muscle stiffness.

UR - http://www.scopus.com/inward/record.url?scp=85021428265&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85021428265&partnerID=8YFLogxK

U2 - 10.5692/clinicalneurol.cn-001008

DO - 10.5692/clinicalneurol.cn-001008

M3 - Article

C2 - 28552871

AN - SCOPUS:85021428265

VL - 57

SP - 298

EP - 302

JO - Clinical Neurology

JF - Clinical Neurology

SN - 0009-918X

IS - 6

ER -